What is Naloxone?

Naloxone is a life-saving drug which temporarily reverses the effects of opioid overdoses (like heroin), allowing you to buy time while you wait for an ambulance to arrive.

We provide Naloxone as a Prenoxad® Injection pre-filled syringe of Naloxone Hydrochloride.

How can I spot an opioid overdose?

  • Deep snoring
  • Unwakeable
  • Turning blue
  • Not breathing

What do I do in the event of an overdose?

  • Don’t assume they will come round
  • Try to stay calm
  • Watch out for needles still attached to them or discarded on the ground
  • Put them in the recovery position
  • Dial 999 and ask for an ambulance
  • Stay with them until the ambulance arrives
  • If breathing becomes very shallow, or stops, use Naloxone as instructed below.
  • If Naloxone is not available start chest compressions and continue until help arrives.

How do I use Naloxone?

  • Attach the blue needles provided onto the syringe.
  • Insert the needle into their large muscle. We recommend injecting into the outer thigh or outer arm. You can inject through clothing.
  • Inject a 0.4ml dose of Naloxone at a time. Doses are clearly marked on the barrel of the syringe.
  • Wait two minutes. If they do not awake, inject another 0.4ml dose of Naloxone.
  • Repeat injecting doses every two minutes until the ambulance arrives or they regain consciousness.

When they awake, explain to them what has happened and ask them to wait for the ambulance. They will experience withdrawal, so try to reassure them that these symptoms will shortly stop. Be cautious: the effects of Naloxone will wear off after a time, so the person could overdose again.

How do I put someone in the recovery position?

What should I not do?

There are many myths on how to help someone who has overdosed, which can often be more harmful to the person you are trying to help.

  • Do not give them any other drug to wake them
  • Do not inject them with anything other than Naloxone
  • Do not inject into their heart or chest
  • Do not put them in a cold bath or shower, as it will put them into shock
  • Do not try to make them vomit, it may cause them to choke or inhale their vomit

How do I get Naloxone?

BDP can provide free Naloxone kits and training to anyone who is using or has previously used opiates (illicit or prescribed) and is at potential risk of overdose, and to family members, friends, carers and professionals likely to be able to respond to opioid overdose.

At our Health & Harm Reduction Centre, we can supply you with take-home naloxone kits (Prenoxad® Injection pre-filled syringe) and training to help you recognise opioid overdose and use naloxone in an emergency. This training for the public only takes five to ten minutes.

If you work at a location where you could respond to opioid overdose, please sign up to our free naloxone training.

GET TRAINED